Mississippi, 2023Damaging Winds in Mississippi, June 12, 2023
June 12, 2023 · NWS LIX · 11 events in 3 counties and zones
A slow moving cold front sagged south into the region on June 12th. The combination of frontal lift, ample moisture, strong daytime heating, and dry air aloft provided the prime setup for severe winds across southwest Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front sagged south into the region on June 12th. The combination of frontal lift, ample moisture, strong daytime heating, and dry air aloft provided the prime setup for severe winds across southwest Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 12, 2:28 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 12, 2:28 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
328 PM CDT Mon Jun 12 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Tuesday night)
Issued at 238 PM CDT Mon Jun 12 2023
Tonight, thanks to an upper level impulse, scattered showers and
storms will be possible and some could be severe. Storms are
moving toward our area currently from the NW. These storms have
had large hail and strong winds. These storms will persist through
sunset this evening. Large hail and damaging winds (>60 mph) are
the main concerns. The areas with the greatest threat will be
along and north of the I-10/I-12 corridor. A Severe Thunderstorm
Watch is in effect from now through 8PM CT for areas along and
north of I-10/I-12, including Baton Rouge metro area, S MS, MS
Coast, and northshore.
As this impulse moves eastward, some ridging will build into the
area for Tuesday, so rain chances will be low Tuesday for the most
part. Southerly surface winds will continue to advect warm and
moist air into the environment. Looking at the models and pattern,
Tuesday will have low precipitation chances, but the cloud cover
will be a little higher than today (20-30%). Temperatures will be
in the low to mid 90s with dewpoints in the low 70s. Heat index
values are expected to be a little "lower" thanks to the higher
cloud cover and lower dewpoints tomorrow (low 70s). Heat index values
are expected to be between 100 and 105 degrees Tuesday. These
values are still quite warm, but will feel cooler than today for
the most part.
Wednesday, ridging is expected to build over the area a little
more. Persistent southwest and southerly surface winds will help
to advect warm and moist air into the region. Cloud cover will be
lower on Wednesday during peak daytime heating (10-20%). Dewpoints
will be a bit warmer as well in part thanks to the onshore flow.
Amd temperatures are still forecast to be in the low to mid 90s.
The feels like temperatures, though, will be approaching 108
degrees Wednesday. There are a few uncertainties in the cloud
cover and dewpoint forecast and model consensus that is dependent
on the strength of the ridging and flow pattern and how they
develop over the next day. But generally looking at the ensemble
of parameters and conditions, a heat advisory will likely be
warranted starting Wednesday. People will need to remember
throughout the week to stay hydrated, wear loose fitting clothing,
and sunscreen. And check in on vulnerable populations and the
elderly. It will be quite hot and we will definitely be feeling
it! Stay cool and hydrated out there! MSW
&&
.LONG TERM...
(Wednesday through Sunday night)
Issued at 238 PM CDT Mon Jun 12 2023
Again the primary concern is heat. Even with the
differences and questions in the long term portion of the forecast
it still seems likely we will be dealing with heat advisory
conditions. The main question is how hot the actual temps will get
and there are still the same details that could lead to temps not
cooperating. The NBM still looks a little warm but the PoPs have
come down a tad from yesterday so we have stuck much closer to the
NBM with the exception of dropping highs 1-2 degrees Fri-Sun again.
The main dominating feature in the extended is the building ridge
over Mexico and the Southern and Central Plains. By Thursday
afternoon The ridge axis will extend north all the way into central
Canada. This is in response to a very deep L/W trough over Lakes and
northeast CONUS with the trough axis extending to the FL/GA border
along the Atlantic coast. While another closed mid lvl low is over
the Canada/Montana border. The other features to note are embedded
s/w and where these are will make all the difference in the forecast
for Thursday and through the weekend. The ridge and ridge axis will
not move much and this will keep us in northwest flow through Friday
at least and thus quite vulnerable to s/w and associated MCS's
working down towards the region. H925 temps will warm to around 27-
30C and this would convert to mid to upper 90s but that is there are
no clouds and storms to worry about. First are any MCS's riding
southeast on the periphery of the ridge and likely impacting the
northeastern 3rd/half of the CWA. In addition h5 temps look to be
around -7 to -9 even some indications of -10C and that is nowhere
warm enough to squash convection after we reach convective temps.
With that Wee are still hesitant to bite off on the forecast highs
the NBM is advertising for much of the area Thursday and especially
Friday which would likely tie or break records in a few locations.
That said the heat is not as much of a questions. Even with highs in
the 94-97 possibly 98 range dewpoints will likely remain in the
lower to mid 70s and this should easily equate to heat index values
of 103 to 108 Thursday and then 105 to 110 Friday.
Heading into the weekend we will remain HOT. The actual forecast
highs are expected to be a touch warmer as the ridge is being
advertised to build a little more to the east with mid lvl hghts
rising impressively however for some reason the models aren't
showing the h5 temps responding that way which doesn't really jive.
H925 and h85 temps surprisingly don't increase much with h925 around
28-30C and h85 around 22-23C. These mixed down to the sfc are still
mid to upper 90s and yet the NBM is indicating 100s in a few
locations for the weekend. This is not out of the questions provided
we have no convection and little if any cloud cover. The position of
the ridge will be key but most of the medium range guidance is still
showing somewhat of a northwest flow regime. With that we did drop
temps a degree or two but this weekend looks hot and heat advisories
are likely to be issued for the weekend if no continued into the
weekend. /CAB/
&&
.AVIATION...
(18Z TAFS)
Issued at 238 PM CDT Mon Jun 12 2023
VFR conditions prevail at all area airports and will persist
through the forecast period at most area airports. Frequent wind
shifts greater than 30 degrees will be possible at most area
airports throughout the forecast period. Ceilings at MCB will
lower to LIFR conditions with lower visibilities around daybreak
due to fog in the area. Conditions at MCB will improve to VFR
conditions by mid morning tomorrow. MSW
&&
.MARINE...
Issued at 238 PM CDT Mon Jun 12 2023
Not much change in the marine forecast from yesterday. Pressure
gradient again tonight increases tonight will cause onshore wind
speeds to increase to 15-20kts. An exercise caution headline is in
effect tonight through 12Z Tuesday. Winds will be predominantly
southwesterly and calm tomorrow through Wednesday. An impulse may
move through the area mid-week, so some higher wind speeds will be
possible (15-20kts) Wednesday through Thursday. There are still a
few model uncertainties regarding timing, so it will be something
to monitor for changes. Afterward, winds will calm to <15 knots
and remain southerly Thursday through the weekend. MSW
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 92 71 92 / 20 20 20 40
BTR 75 95 77 96 / 20 10 10 20
ASD 74 95 76 96 / 30 10 10 30
MSY 76 95 78 96 / 10 10 10 30
GPT 74 91 77 92 / 60 10 20 40
PQL 73 93 76 94 / 40 10 10 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
SHORT TERM...MSW
LONG TERM....CAB
AVIATION...MSW
MARINE...MSW
In the hours before
Special weather statement, Jun 12, 2:46 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New Orleans LA
346 PM CDT Mon Jun 12 2023
MSZ070-071-122145-
Pike MS-Walthall MS-
346 PM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of northwestern
Walthall and east central Pike Counties through 445 PM CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jayess, or 13 miles east of Mccomb, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tylertown and Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Mississippi.
&&
LAT...LON 3121 9003 3118 9003 3117 9000 3113 9000
3113 8994 3112 8994 3112 9026 3131 9029
3132 9021
TIME...MOT...LOC 2045Z 327DEG 7KT 3128 9024
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CABSpecial weather statement, Jun 12, 3:09 PM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
409 PM CDT Mon Jun 12 2023
LAZ035-MSZ068-069-122145-
West Feliciana LA-Wilkinson MS-Amite MS-
409 PM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of northeastern West
Feliciana Parish, eastern Wilkinson and northern Amite Counties
through 445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingston, or 15 miles southeast of Natchez, moving southeast at 25
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Liberty, Centreville, Woodville, Gloster, Smithdale, Dolorosa and
Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Louisiana...and southern Mississippi.
&&
LAT...LON 3135 9121 3134 9115 3132 9112 3134 9106
3133 9106 3133 9103 3135 9102 3133 9099
3135 9098 3135 9057 3124 9055 3097 9125
3132 9143 3136 9130 3137 9123
TIME...MOT...LOC 2108Z 297DEG 21KT 3144 9119
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MSWSpecial weather statement, Jun 12, 3:47 PM CST, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
447 PM CDT Mon Jun 12 2023
MSZ071-122230-
Walthall MS-
447 PM CDT Mon Jun 12 2023
...A strong thunderstorm will impact portions of northwestern
Walthall County through 530 PM CDT...
At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salem, or 10 miles northwest of Kokomo, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Mississippi.
&&
LAT...LON 3135 9009 3133 9008 3133 9004 3118 9003
3117 9000 3115 9001 3117 9025 3135 9025
TIME...MOT...LOC 2147Z 271DEG 16KT 3132 9011
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
FryeThunderstorm Wind, Pike
- When
- June 12, 3:53 PM CST
- Where
- Pike County, 2.39 mi SSW of Mc Comb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.220, -90.490
Local emergency manager reported a tree downed by thunderstorm winds near the intersection of Highway 24 and I-55.
Thunderstorm Wind, Pike
- When
- June 12, 3:57 PM CST
- Where
- Pike County, 0.59 mi E of Magnolia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 31.150, -90.460
Local emergency manager reported a tree downed onto a home by thunderstorm winds along West Oaks Street in Magnolia.
Thunderstorm Wind, Pike
- When
- June 12, 4:01 PM CST
- Where
- Pike County, 2.25 mi NW of Emerald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.100, -90.400
Local emergency manager reported trees downed onto powerlines by thunderstorm winds along Magnolia Progress Road.
Thunderstorm Wind, Walthall
- When
- June 12, 4:20 PM CST
- Where
- Walthall County, 1.38 mi S of Lexie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 31.060, -90.180
Local Sherriff's office reported several trees and powerlines downed by thunderstorm winds in the Lexie area.
Thunderstorm Wind, Pearl River
- When
- June 12, 4:58 PM CST
- Where
- Pearl River County, 5.81 mi NNE of Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.860, -89.740
Local emergency manager reported minor home damage from thunderstorm winds.
Thunderstorm Wind, Pearl River
- When
- June 12, 5:00 PM CST
- Where
- Pearl River County, 2.07 mi S of Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.750, -89.770
Local Sheriffs office reported trees downed by thunderstorm winds in the Crossroads area.
Thunderstorm Wind, Pearl River
- When
- June 12, 5:00 PM CST
- Where
- Pearl River County, 3.05 mi WNW of Mill Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.680, -89.750
Local Sheriffs office reported trees downed by thunderstorm winds in the Henleyfield area.
Thunderstorm Wind, Pearl River
- When
- June 12, 5:12 PM CST
- Where
- Pearl River County, 0.91 mi NW of Poplarville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 30.840, -89.540
Local emergency manager reported a tree downed onto a home by thunderstorm winds on South Pine in Poplarville. There were additional trees uprooted and powerlines downed nearby.
Thunderstorm Wind, Pearl River
- When
- June 12, 5:12 PM CST
- Where
- Pearl River County, Poplarville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 30.830, -89.530
Local emergency manager reported a tree downed onto a home by thunderstorm winds on West Mcclendon near South Allen in Poplarville. There were also uprooted trees and powerlines downed in the nearby area.
Thunderstorm Wind, Pearl River
- When
- June 12, 5:12 PM CST
- Where
- Pearl River County, 1.5 mi NNW of Poplarville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 30.850, -89.540
Local emergency manager reported a tree downed onto a home by thunderstorm winds on Hyde Street near North Jackson Street in Poplarville. Trees were uprooted and powerlines downed in the nearby area.
Thunderstorm Wind, Pearl River
- When
- June 12, 5:13 PM CST
- Where
- Pearl River County, 0.91 mi NW of Poplarville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.840, -89.540
Local Sheriffs office reported trees downed by thunderstorm winds in Poplarville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, June 12 to 16, 2023$48 million · 5.9 in hail · 182 events
- Tornadoes and Flash Flooding in Georgia, June 12 to 15, 2023$495,000 · EF2 · 108 events
- Excessive Heat in Texas, June 12, 20231 death · 1 event
- Hail and Damaging Winds in Oklahoma, June 12, 2023$27,000 · 2.5 in hail · 28 events
- Drought in Illinois, June 12 to 30, 202328 events
- Damaging Winds in Mississippi, June 12, 2023$20,000 · 50 kt wind · 6 events
- Damaging Winds in Louisiana, June 12, 2023$20,000 · 55 kt wind · 2 events
- Flood in Idaho, June 12, 2023$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 20239 events
- Hail and Damaging Winds in Louisiana, June 12, 20231 in hail · 6 events
- Heat in Texas, June 12, 20236 events
- Flooding and Damaging Wind in Idaho, June 12 to 13, 202355 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113062, 1113063, 1113064, 1113066, 1113067, 1113068, 1113069, 1113071, 1113073, 1113075, 1113077.